Massachusetts, 2004High Wind in Massachusetts, December 23, 2004
December 23, 2004 · NWS BOX · 3 events in 3 counties and zones
Damaging winds affected parts of the Merrimack Valley, as a strong cold front pushed through the region. Trees were blown down in Littleton and Concord, a roof was blown off a house in Bedford, and siding was blown off a building in Woburn.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damaging winds affected parts of the Merrimack Valley, as a strong cold front pushed through the region. Trees were blown down in Littleton and Concord, a roof was blown off a house in Bedford, and siding was blown off a building in Woburn. There were no reports of injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 23, 3:32 PM EST, 58 minutes earlier.
Area forecast discussion, Dec 23, 3:32 PM EST, 58 minutes before
AREA FORECAST DISCUSSION..CORRECTION TIME ISSUANCE
NATIONAL WEATHER SERVICE TAUNTON MA
332 PM EST THU DEC 23 2004
...SUBSTANTIAL MODEL SOLUTION ISSUES FRI EVENING THROUGH NEXT
TUESDAY AND THE RESULT COULD BE A PERIOD OR TWO (6 HRS EACH) OF
STEADY SNOW IN PARTS OF SNE IN THE PERIOD FRI EVENING AND AGAIN SUN
NIGHT ASIDE FROM EVENTUAL OCEAN EFFECT SNOW SHOWERS SOMETIME SUNDAY
OR MONDAY IN SPOTS OF COASTAL ERN MASS...
WIND ADVY WILL BE EXPANDED TO MOST E MA AND ALL RI. ETA BL 40 KTS AT
00Z. ENTIRE AFD ETC COMING OUT IN 45 MIN. MAIN OP PRODUCTS GOING OUT
FIRST. FORMATTERS IN PROGRESS. UK CRAZY FOR 12Z MONDAY BUT UK/EC
ALL AGREE THAT COLD AIR HOLDS AS BIG HIGH DVLPS LATE SUN/MON.
.MODELS...
122Z ETA IS ALMOST A CARBON OF THE 00Z/23 UK AND FLOWS FROM PGH TWO.
THE TREND...IN MY OPINION...IS THAT WE SEE A CLIPPER SUNDAY
AFTN/NIGHT THEN A PLUNGE OF TEMPS MONDAY MORNING WITH A VERY COLD
MONDAY... AT LEAST MA PIKE NWD.
00Z/23 ECMWF CONTINUES ITS STEADY TREND OF BUILDING STRONG (1040MB)
HIGH PRES OVER QUEBEC WITH THE UKMET NOW DROPPING A CLIPPER ON THE
ARCTIC FRONT THRU SNE SUN NIGHT THEN THE BIG HIGH BUILDS SIMILAR TO
THE ECMWF SO THAT THE BIGGEST COLD SHOT THE NEXT 5 DAYS OCCURS HERE
MONDAY. WILL FURTHER REREVIEW WITH 12Z GFS/UK MODELS. SUPER ENS
(YDYS RUN) HAS SOME HINT OF THE CLIPPER SW BUT IS NOT AT ALL SIMILAR
AT THE SFC TO THE LATER MODEL CYCLE UKMET. THERE ARE MAJOR TEMP
ISSUES BTWN THE 06Z/23 GFS ENSEMBLE AND 00Z/23 ECMWF OP RUN FOR
TUESDAY AND WHILE THE 850 MAY WARM SOMEWHAT MONDAY AND MON NIGHT...
THE LOW LVL BL TRAJECTORY MAY BE DRILLING THE COLDEST POOL DOWN OUR
WAY MONDAY AND MON NIGHT (AOB 950 MB). AM NOT ALL CONFIDENT ABOUT
ANY WARMING HERE TIL LATE TUESDAY AT THE EARLIEST.
&&
REMAINDER BELOW LITTLE CHANGE FROM THE 450 AM THU RELEASE.
.SHORT TERM (TODAY AND TONIGHT)...
LOTS OF WEATHER TO DEAL WITH OVER THE NEXT 18 HRS OR SO. VIGOROUS
SHORT WAVE TRAVERSING THROUGH THE TN VALLEY THIS MORNING WILL
CONTINUE TO INTENSIFY ASSOCIATED SURFACE LOW...AS IT TRACKS NORTH
TODAY INTO WESTERN NY. GOOD PLUME OF MOISTURE WITH THIS SYSTEM AS
PWS CLIMB TO ABOUT 1.2 IN...ALONG WITH SURFACE DEW PT RISING INTO
THE 50S. THIS DEEP LAYER MOISTURE COMBINED WITH STRONG UPWARD
VERTICAL MOTION...ESPECIALLY JUST AHEAD OF FRONTAL PASSAGE LATE
TODAY AND THIS EVENING...TRANSLATES INTO A PERIOD OF WIND SWEPT
RAIN. COULD SEE UP TO AN INCH OF RAINFALL ACROSS MUCH OF THE AREA
LATE TODAY AND THIS EVENING. MUCH OF THIS WILL FALL IN A 6 HOUR
WINDOW...BETWEEN 7 PM AND 1 AM. SO EXPECT SLOW TRAVEL THIS EVENING
WITH LOTS OF STANDING WATER ON AREA ROADWAYS.
CONCERN LATE TODAY AND THIS EVENING ARE WIND SPEEDS. AS SURFACE LOW
INTENSIFIES PRESSURE GRADIENT INCREASES...ALONG WITH A VERY STRONG
LOW LEVEL JET OF 60-70 KT DEVELOPING ACROSS THE AREA. THIS JET
LEADS TO A STEEP LOW LEVEL INVERSION...WHICH WILL LIKELY PRECLUDE
HIGHER WINDS ALOFT FROM MIXING TO THE SURFACE. HOWEVER...PRESSURE
GRADIENT WILL BE STRONG ENOUGH TO YIELD 25-35 MPH SUSTAINED WINDS.
THUS...WILL HOIST WIND ADVISORY FOR LATE THIS AFTERNOON AND EVENING
ACROSS THE SOUTH COAST AND THE HIGHER TERRAIN...WHICH APPEARS TO
HAVE THE GREATEST RISK OF HIGH WINDS.
&&
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
WE MAY NEED TO THINK STRONGLY ABOUT UPPER CAPE COD SNOW FRIDAY
EVENING. WAITING FOR GFS.
A WIND TRAJECTORY AND LAPSE RATES DO NOT APPEAR TO BECOME FAVORABLE
UNTIL SATURDAY EVENING FOR OES...FOR A ROUND OF OCEAN EFFECT SNOW
ACROSS CAPE COD AND THE ISLANDS. PUSHED TIMING OF OCEAN EFFECT SNOW
SHOWER THREAT UNTIL LATER SATURDAY...AND KEPT THE CHANCE THROUGH
SUNDAY. EXACT AMOUNTS REMAIN UNCERTAIN AT THIS TIME. THE SURFACE
HIGH CRESTS OVER THE FORECAST AREA EARLY NEXT WEEK...FOLLOWED BY
SIGNIFICANT HEIGHT RISES AND A MODERATING TEMPERATURE TREND BY
TUESDAY. CONTINUED TO KEEP A DRY FORECAST THROUGH WEDNESDAY AS A 500
MILLIBAR RIDGE AXIS REMAINS ENTRENCHED ALONG THE EASTERN SEABOARD.
&&
.AVIATION...
EXPECT LOW CEILINGS TO OVERSPREAD THE ENTIRE REGION AS THE MORNING
PROGRESSES. WILL CONTINUE LLWS FROM ABOUT 14Z TIL 02Z-04Z OR SO.
FRONTAL PASSAGE IS EXPECTED AROUND 02Z BDL...03Z ORH AND 04Z BOS/PVD
& MHT AND THEN 05Z HYA AND ACK.
&&
.MARINE...
SOUTH WINDS WILL INCREASE TO MARGINAL GALE FORCE (34KT) LATE THIS
AFTERNOON AND EVENING...THEN DECREASE AND SHIFT TO SOUTHWEST AND
WEST TOWARD MIDNIGHT. NORTHWEST WINDS 20-25 KT FRI AM WILL DIMINISH
AND BECOME NORTH DURING THE AFTERNOON.
.IN THE LONGER TERM...A SMALL CRAFT ADVISORY FOR SWELLS (LEFTOVER
SOUTHERLY SWELL FROM FRIDAY) MAY BE NEEDED THROUGH THE WEEKEND.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY TODAY FROM 5 PM TO MIDNIGHT FOR CTZ003>004.
MA...WIND ADVISORY TODAY FROM 5 PM TO MIDNIGHT FOR
MAZ002-004-008>009-012-016>024.
NH...WIND ADVISORY TODAY FROM 5 PM TO MIDNIGHT FOR NHZ011-015.
RI...WIND ADVISORY TODAY FROM 5 PM TO MIDNIGHT FOR ALL RI.
MARINE...GALE WARNING ALL WATERS.
&&
DRAGHazardous weather outlook, Dec 23, 6:16 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
616 AM EST THU DEC 23 2004
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241116-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
616 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.
.DAY ONE (TODAY AND TONIGHT)...
SPOTTY FREEZING RAIN WILL OCCUR THIS MORNING ACROSS THE CONNECTICUT
RIVER VALLEY. PRECIPITATION IS EXPECTED TO FALL AS ALL RAIN BY LATE
MORNING. AREAS OF FOG WILL PERSIST THIS MORNING...WITH SOME LOCALLY
DENSE FOG PATCHES EXPECTED. RAIN WILL BECOME STEADIER AND HEAVIER
THIS AFTERNOON AND TONIGHT. SOME MINOR POOR DRAINAGE FLOODING CAN
BE EXPECTED. A WIND ADVISORY HAS BEEN POSTED THROUGH MIDNIGHT
TONIGHT. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON
ESPECIALLY ALONG SOUTH COASTAL LOCATIONS AND THE INTERIOR HIGH
TERRAIN. SPEEDS WILL DIMINISH AFTER MIDNIGHT. GALE WARNINGS HAVE
BEEN POSTED FOR MOST OF THE WATERS.
.DAY TWO THROUGH SEVEN...
SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS THE CAPE AND ISLANDS
SATURDAY EVENING INTO SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR ANY REPORTS OF GLAZE THIS
MORNING...OR SUSTAINED WINDS 31 MPH OR GREATER...OR WIND GUSTS 46
MPH OR GREATER THROUGH MIDNIGHT TONIGHT.
STRAUSS
High Wind, Western Middlesex
- When
- December 23, 4:30 PM EST to 9:10 PM EST
- Where
- Western Middlesex forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
High Wind, Eastern Essex
- When
- December 23, 4:30 PM EST to 9:10 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
High Wind, Southeast Middlesex
- When
- December 23, 4:30 PM EST to 9:10 PM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 23 to 25, 20041 death · 19 events
- Cold in Texas, December 23, 20041 death · 1 event
- Strong Wind in New York, December 23, 20041 death · 1 event
- High Wind and Strong Wind in New Jersey, December 23, 2004$100,000 · 50 kt wind · 21 events
- Strong Wind in New York, December 23, 2004$90,000 · 18 events
- High Wind and Strong Wind in Pennsylvania, December 23, 2004$80,000 · 50 kt wind · 10 events
- Strong Wind in Pennsylvania, December 23, 2004$60,000 · 8 events
- Cold in Kentucky, December 23 to 25, 2004$25,000 · 22 events
- High Wind in New York, December 23, 2004$50,000 · 51 kt wind · 5 events
- High Wind in Rhode Island, December 23, 2004$50,000 · 58 kt wind · 2 events
- High Wind in Connecticut, December 23, 2004$25,000 · 58 kt wind · 1 event
- High Wind in Vermont, December 23, 2004$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429141, 5429142, 5429143.